Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 75, NWS Las Vegas, NV

July 29, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2015, 7:27 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2015, 7:27 PM PDT (02:27 UTC)
Expired
Jul 29, 2015, 10:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 156 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
3860 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WGUS55 KVEF 300227
FFWVEF
CAC071-300530-
/O.NEW.KVEF.FF.W.0075.150730T0227Z-150730T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
727 PM PDT WED JUL 29 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 1030 PM PDT
    
* AT 724 PM PDT...DOPPLER RADAR INDICATED A A NEARLY STATIONARY 
  STRONG THUNDERSTORM WEST OF AMBOY PRODUCING VERY HEAVY RAIN. FLASH 
  FLOODING IS EXPECTED ALONG PORTIONS OF THE NATIONAL TRAILS HIGHWAY 
  WEST OF AMBOY AND AMBOY ROAD SOUTH OF AMBOY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...THE 
  NATIONAL TRAILS HIGHWAY BETWEEN LUDLOW AND AMBOY AND AMBOY ROAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3468 11578 3434 11565 3433 11606 3470 11607

$$

JS
2 follow-up statements
767 
WGUS75 KVEF 300356
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
856 PM PDT WED JUL 29 2015

CAC071-300530-
/O.CON.KVEF.FF.W.0075.000000T0000Z-150730T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
856 PM PDT WED JUL 29 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...

AT 847 PM PDT...LIGHT TO MODERATE RAIN CONTINUES SOUTHWEST OF AMBOY 
AND HEAVY RAIN IS NO LONGER EXPECTED. HOWEVER DOPPLER RADAR 
ESTIMATED 3 TO 4 INCHES OF RAIN FELL OVER THE WARNED AREA IN A SHORT 
TIME PERIOD. THESE EXCESSIVE RAIN AMOUNTS LIKELY GENERATED RUNOFF 
OVER PORTIONS OF THE NATIONAL TRAILS HIGHWAY WEST OF AMBOY AND ALONG 
AMBOY ROAD. TRAVELERS ALONG EITHER OF THESE ROADS SHOULD USE CAUTION 
AND BE PREPARED TO ENCOUNTER AREAS WHERE THERE MAY BE WATER...ROCK 
AND DEBRIS OVER THE ROADWAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATER LEVELS IN AREA WASHES WILL CONTINUE TO RECEDE BUT MUD...ROCK 
AND DEBRIS COULD IMPACT TRAVEL ALONG THESE ROADS. NEVER TRY TO CROSS 
A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! 
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA 
FACEBOOK OR TWITTER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3468 11578 3434 11565 3433 11606 3470 11607

$$

JS
028 
WGUS75 KVEF 300450
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
950 PM PDT WED JUL 29 2015

CAC071-300500-
/O.CAN.KVEF.FF.W.0075.000000T0000Z-150730T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
950 PM PDT WED JUL 29 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY IS
CANCELLED...

HEAVY RAINFALL HAS ENDED AND FLOOD WATERS HAVE RECEDED...NO LONGER 
POSING A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY 
ROAD CLOSURES.

LAT...LON 3468 11578 3434 11565 3433 11606 3470 11607

$$

OUTLER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 6:51 PM PDT, 36 minutes earlier.

Area forecast discussion, Jul 29, 6:51 PM PDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
651 PM PDT WED JUL 29 2015

.SYNOPSIS...MOISTURE WILL SPREAD FURTHER NORTH THURSDAY ALLOWING FOR
SHOWERS AND THUNDERSTORMS TO RETURN TO PARTS OF THE SOUTHERN GREAT
BASIN DURING THE AFTERNOON AND EVENING HOURS. THE CHANCE OF SHOWERS
AND THUNDERSTORMS WILL LINGER FROM FRIDAY INTO NEXT MONDAY THEN
BEGIN TO DECREASE IN MOST AREAS ON TUESDAY AND WEDNESDAY AS DRIER
AIR MOVES BACK IN. TEMPERATURES WILL REMAIN NEAR NORMAL THROUGH THE
WEEKEND WARMING TO SLIGHTLY ABOVE NORMAL EARLY NEXT WEEK.
&&

.UPDATE...THE SAN BERNARDINO COUNTY DESERTS REMAIN THE MOST ACTIVE
PART OF THE AREA AT THIS TIME AT SEVERAL SHORT-FUSED WARNINGS HAVE
BEEN ISSUED FOR THIS AREA. AS A RESULT, BASED ON THE LATEST RADAR
TRENDS, I INCREASED POPS FOR THE REST OF THIS EVENING FOR AREAS FROM
THE MOJAVE NATIONAL PRESERVE WEST TOWARD FORT IRWIN. SOUTHERN SAN
BERNARDINO COUNTY IS GETTING A BREAK IN MANY AREAS AS WATER VAPOR
SHOWS SOME DRIER AIR ALOFT WORKING ON IN, HOWEVER, THIS MAY HELP TO
TRIGGER CONVECTION ON THE DIFFERENTIAL MOISTURE BOUNDARY. ACROSS
SOUTHERN MOHAVE COUNTY, MAINLY LIGHT TO MODERATE RAIN SHOWERS WERE
MOVING NORTH, THOUGH THUNDER CANNOT BE DISCOUNTED HERE. POPS WERE
LEFT ALONE IN MOHAVE COUNTY. POPS WERE ALSO BUMPED UP A TAD IN
SOUTHERN INYO COUNTY MAINLY WEST OF SHOSHONE AS ACTIVITY FROM SAN
BERNARDINO COUNTY MAY DRIFT INTO THIS AREA AND THE LEADING PUSH OF
BETTER MOISTURE WAS ALSO HELPING TO TOUCH OFF SOME SHOWERS AND
THUNDERSTORMS.
&&

.PREVIOUS DISCUSSION...
ISSUED AT 240 PM PDT WED JUL 29 2015

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT.

THUNDERSTORMS INITIATED OVER THE HIGHER TERRAIN OF THE MOJAVE
NATIONAL PRESERVE IN NORTHEAST SAN BERNARDINO COUNTY SHORTLY AFTER
NOON. ALSO MONITORING STORMS IN THE WESTERN MOJAVE DESERT AROUND
BARSTOW. CONFIDENT THAT A FEW THUNDERSTORMS WILL MAKE IT AS FAR
NORTH AS SOUTHERN CLARK COUNTY THEN DISSIPATE IN THE EARLY EVENING
AS THEY ENCOUNTER LESS MOISTURE. LEFT POPS OUT LAS VEGAS VALLEY BUT
WILL BE MONITORING THE POTENTIAL OF ANY OUTFLOW WIND COMING FROM
THOSE STORMS TO OUR SOUTH.

A FEATURE OF INTEREST IS AN INVERTED TROUGH OVER THE LOWER COLORADO
RIVER VALLEY WHICH IS FORECAST TO PIVOT WEST ACROSS SOUTHERN
CALIFORNIA TONIGHT. THIS SHOULD KEEP AT LEAST A SLIGHT CHANCE OF
SHOWERS OR THUNDERSTORMS GOING WELL PAST MIDNIGHT IN SAN BERNARDINO
COUNTY. MODELS FORECAST THE REMAINING CONVECTION ACROSS SOUTHERN
CLARK COUNTY AND SOUTHERN MOHAVE COUNTY TO DISSIPATE THIS EVENING.

THURSDAY. A LOBE OF VORTICITY ASSOCIATED WITH INVERTED TROUGH WILL
BE MOVING NORTHWEST OVER INYO COUNTY. DEEPER MOISTURE OVER THE
MOJAVE DESERT EXPECTED TO SHIFT FURTHER NORTH INTO THE SOUTHERN
GREAT BASIN. CONVECTION WILL BE TIED MAINLY TO THE HIGHER TERRAIN
BUT CAN NOT RULE OUT A SHOWER OR THUNDERSTORM MAKING IT INTO LAS
VEGAS TOMORROW EVENING.

FRIDAY AND SATURDAY. THE WEAK UPPER LOW NEAR SOUTHERN BAJA WILL
FINALLY OPEN UP AND MOVE NORTHWARD ACROSS THE SOUTHERN CALIFORNIA
FRIDAY/FRIDAY NIGHT WHICH AGAIN COULD HELP FOCUS CONVECTION OVER THE
HIGHER TERRAIN OF SOUTHERN CALIFORNIA. MODELS STARTING TO SHOW A
DRIER AND MORE STABLE AIR MASS MOVING IN BEHIND THIS FEATURE
SATURDAY. DID NOT DECREASE POPS WITH THIS PACKAGE BUT IF THAT TREND
CONTINUES WE COULD START LOWERING POPS IN THE WESTERN AREAS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY.

IT IS LOOKING LIKE A LOW GRADE MONSOON PATTERN FOR THIS PERIOD. HIGH
PRESSURE CENTERED NEAR THE FOUR CORNERS REGION SUNDAY WILL KEEP A
SOUTHERLY FLOW OVER THE AREA AND ENOUGH MOISTURE AND INSTABILITY FOR
AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS AREA WIDE. THE MODELS DO
NOT REALLY SHOW MUCH OF A SHIFT IN THE HIGH CENTER WITH TIME BUT
THEY ARE HINTING AT THE FLOW MAYBE BECOMING MORE SOUTHWESTERLY WITH
SOME DRYING ACROSS THE WESTERN PART OF THE FORECAST AREA WITH TIME.
SINCE THE GFS AND ECMWF ARE BOTH SHOWING THIS TREND I WENT AHEAD AND
LOWERED POPS A TOUCH IN THE WEST SUNDAY AND MONDAY AND LOWERED POPS
A BIT MORE FOR TUESDAY AND WEDNESDAY. IF YOU BELIEVE THE MODELS
THERE MAY NOT BE ANY THUNDERSTORMS IN THE CWA BY TUESDAY BUT AS WE
HAVE MENTIONED BEFORE...THE MODELS FREQUENTLY GET TOO AGGRESSIVE
FLUSHING MOISTURE OUT THIS TIME OF YEAR. SO I KEPT A SLIGHT CHANCE
OF THUNDERSTORMS THROUGH WEDNESDAY FOR MAINLY MOHAVE AND LINCOLN
COUNTIES AND THE HIGHER TERRAIN OF CLARK COUNTY. I KEPT TEMPERATURES
CLOSE TO OR JUST SLIGHTLY ABOVE NORMAL FOR THE LONG TERM WHICH IS
CLOSE TO THE GFS MEX GUIDANCE. I AM NOT READY TO BUY THE SIGNIFICANT
WARMING INDICATED BY THE ECE GUIDANCE WHICH HAS TEMPERATURES 5 PLUS
DEGREES ABOVE NORMAL SUNDAY THROUGH TUESDAY.
&&

.AVIATION...FOR MCCARRAN...THUNDERSTORMS WILL STAY SOUTH OF LAS
VEGAS BUT MAY AFFECT THE DAGGETT APPROACH CORRIDORS. CONFIDENCE LOW
IN OUTFLOW WIND FROM THOSE STORMS AFFECTING LAS VEGAS TERMINALS BUT
IT DOES BEAR MONITORING. EASTERLY COMPONENT WILL TRANSITION
SOUTHERLY OVERNIGHT WITH SPEEDS LESS THAN 10 KTS. THERE IS A CHANCE
OF THUNDERSTORMS THURSDAY OVER THE MOUNTAINS MOSTLY WEST AND SOUTH
OF LAS VEGAS. BEATTY, DAGGETT AND PEACH SPRINGS CORRIDORS WILL BE
IMPACTED BY THUNDERSTORMS. ANY OUTFLOW FROM STORMS WILL BE CLOSELY
MONITORED.

THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A CHANCE OF SHOWERS AND THUNDERSTORMS EXISTS MAINLY
OVER THE HIGHER TERRAIN IN AREAS SOUTH OF A KNID-KIGM LINE WITH SCT-
BKN CLOUDS AVERAGING AOA 10-12K FEET TONIGHT. LOWER CIGS AND GUSTY
WINDS POSSIBLE NEAR STRONGER STORMS. MOSTLY CLEAR NORTH OF A KNID-
KIGM LINE. ON THURSDAY THE CHANCE OF THUNDERSTORMS MAINLY OVER THE
HIGHER TERRAIN SPREAD FURTHER NORTH INTO INYO COUNTY AND SOUTHERN
NEVADA.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE...STACHELSKI
SHORT TERM/AVIATION...PIERCE
LONG TERM...HARRISON

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 29, 3:42 PM PDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
342 PM PDT WED JUL 29 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      2 E LANDERS             34.27N 116.35W
07/29/2015                   SAN BERNARDINO     CA   FIRE DEPT/RESCUE

            WATER FLOWING AT DEPTH OF 1 FOOT OVER RECHE
            RD AT SUNNY VISTA.

&&

NWS LAS VEGAS NV
IRIS SYSTEM
Local storm report, Jul 29, 4:24 PM PDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
424 PM PDT WED JUL 29 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     FLASH FLOOD      4 NNW TWENTYNINE PALMS  34.19N 116.09W
07/29/2015                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            ROADWAY FLOODED. DEBRIS BEGINNING TO GATHER
            IN ROADWAY.

&&

TL
Local storm report, Jul 29, 5:32 PM PDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
532 PM PDT WED JUL 29 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     DUST STORM       4 ENE FORT IRWIN        35.28N 116.63W
07/29/2015                   SAN BERNARDINO     CA   AWOS

            VISIBILITY DROPPED TO 1/16 OF A MILE AT 455
            PM PDT WITH BLOWING DUST.

&&

SC
Local storm report, Jul 29, 7:08 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
708 PM PDT WED JUL 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     TSTM WND GST     BICYCLE LAKE AIRFIELD   35.28N 116.62W
07/29/2015  M60.00 MPH       SAN BERNARDINO     CA   AWOS

            BICYCLE LAKE AIRFIELD MEASURED SUSTAINED WINDS FROM THE
            EAST AT 46 MPH WITH A GUST OF 60 MPH.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:03 PM PDTDust Storm WarningVEFSan Bernardino3 hr
Jul 29, 5:06 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 5:49 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min
Jul 29, 6:11 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 6:26 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 29, 8:30 PM PDTFlash Flood WatchVEFInyo, San Bernardino24 hr
Jul 30, 1:13 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 30, 2:29 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 30, 3:02 PM PDTSevere Thunderstorm WarningVEFSan Bernardino58 min
Jul 30, 3:20 PM PDTSevere Thunderstorm WarningVEFSan Bernardino55 min
Jul 30, 3:28 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 30, 4:29 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.